Breastfeeding is the best thing a mother can do for her infant. It protects your baby from getting sick. It is easily digested. It gives your baby all the nutrition and vitamins needed to start your baby off on a healthy road in life. However, sometimes a mother suffers from depression where it is necessary for her to take medication in order to be a better mom to her baby. Often times, the doctor perscribes Wellbutrin. Wellbutrin, Bopropion is an antidepressant medication used for depression. How safe is it while breastfeeding your baby?
If a mother is breastfeeding and is taking Wellbutrin daily, she can still breastfeeding. Clinical testing has been done, while breastfeeding and taking Wellbutrin, indicating that transfer into mother’s breast milk was low. In fact, it is recommended to take the medication right after breastfeeding, minimizing exposure of the drug into the baby’s system. Additionally, this way she will only passes a small amount of the drug into the infant.
Babies should be monitored while a mom is on Wellbutrin. They should be watched for irritability, sedation, waking to feed, poor feeding or weight gain. According to Dr. Thomas Hale, adult concerns while taking this drug are as follows: headaches, restlessness, sleep disturbances, seizures, blurred vision, dry mouth, nausea, constipation or diarrhea. If you experience any of these symptoms, call you doctor imedialterly. Use is contraindicated in patients with seizure disorders.
Some women experiences changes in the milk supply while on Wellbutrin. Therefore, tell your doctor if you see this drug is causing suppressed milk production.
In conclusion, always take your medication as prescribed by your doctor. Let your doctor know if you or your baby are having any side effects from the drug while breastfeeding. I wish all moms a successful breastfeeding journey.